Alert archive / Oregon / Red Flag Warnings in 2015

Red Flag Warning 2, NWS Portland, OR

June 29, 2015

NWS Portland, OR issued this red flag warning at Jun 29, 2015, 4:17 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2015, 4:17 AM PDT (11:17 UTC)
Expired
Jun 29, 2015, 9:34 AM PDT
In force
5 hr
Issued by
NWS Portland, OR

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WWUS86 KPQR 291117
RFWPQR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
417 AM PDT MON JUN 29 2015


ORZ607-WAZ660-291800-
/O.NEW.KPQR.FW.W.0002.150629T1117Z-150629T1800Z/
ZONE 607-ZONE 660-
417 AM PDT MON JUN 29 2015

...RED FLAG WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING FOR
THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES
OR607 AND WA660...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING...WHICH IS
IN EFFECT UNTIL 11 AM PDT THIS MORNING.

* AFFECTED AREA...IN OREGON...ZONE 607 MAINLY NORTH OF TIMOTHY
  LAKE. IN WASHINGTON...FIRE WEATHER ZONE 660 EAST OF MOUNT SAINT
  HELENS.

* THUNDERSTORMS...INDIVIDUAL THUNDERSTORMS HAVE POTENTIAL TO 
  PRODUCE LAL 3 STRIKE COUNTS OF 9 TO 15 STRIKES PER MINUTE. 
  ADDITIONALLY...OUTFLOW GUSTS TO 40 MPH ARE POSSIBLE.

* IMPACTS...ABUNDANT LIGHTNING MAY CHALLENGE INITIAL 
  ATTACK CAPABILITIES FOR ANY NEW FIRE STARTS. OUTFLOW WIND 
  GUSTS MAY INTENSIFY FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF THE
ABOVE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)
1 follow-up statement
310 
WWUS86 KPQR 291634
RFWPQR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
934 AM PDT MON JUN 29 2015



ORZ607-WAZ660-291745-
/O.CAN.KPQR.FW.W.0002.000000T0000Z-150629T1800Z/
ZONE 607-ZONE 660-
934 AM PDT MON JUN 29 2015

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER
ZONES OR607 AND WA660...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE RED
FLAG WARNING.


$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Jun 29, 3:15 AM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 29, 3:15 AM PDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
315 AM PDT MON JUN 29 2015

.SYNOPSIS...AN UPPER LEVEL LOW APPROACHING FROM THE SOUTHWEST HAS
RESULTED IN COOLER OVERNIGHT TEMPERATURES. IT HAS ALSO TRIGGERED
THUNDERSTORMS OVER THE NORTH OREGON AND SOUTH WASHINGTON CASCADES.
THE UPPER LOW WILL MOVE OVER NW OREGON THIS AFTERNOON AND MAINTAIN
THE POSSIBILITY FOR ISOLATED THUNDERSTORMS OVER THE CASCADES. A
WEAKER UPPER LEVEL DISTURBANCE WILL MOVE NORTH OF THE AREA
TUESDAY...PREVENTING THE UPPER RIDGE FROM STRENGTHENING. THE RIDGE
WILL THEN AMPLIFY WEDNESDAY AND THURSDAY ALLOWING INLAND TEMPERATURES
TO WARM INTO THE 90S. HOT AND DRY WEATHER WILL CONTINUE INTO THE
HOLIDAY WEEKEND.

&&
.SHORT TERM...TODAY THROUGH THURSDAY...AN UPPER LEVEL LOW IS
CURRENTLY OFFSHORE THE SOUTHERN OREGON COAST AND HEADING TO THE NW.
THIS LOW HAS DEEPENED THE MARINE LAYER ALLOWING MARINE CLOUDS TO MOVE
INTO THE COAST RANGE OVER NIGHT.ONSHORE WINDS IS BRINGING SOME OF THE
COOLER MARINE AIR INLAND INTO THE VALLEYS. THIS MARINE INFLUENCE
COMBINED WITH CLEAR SKIES HAS RESULTED IN MUCH COOLER OVERNIGHT
TEMPERATURES INLAND. THE MARINE STRATUS MAY MOVE FURTHER INLAND TO
PARTS OF THE WILLAMETTE VALLEY LATER THIS MORNING.

THE UPPER LOW HAS ALSO TRIGGERED SOME THUNDERSTORMS OVER THE NORTHERN
OREGON AND SOUTHERN WASHINGTON CASCADES EARLY THIS MORNING. SEVERAL
LIGHTNING STRIKES HAVE BEEN OBSERVED...AND ALTHOUGH THE RADAR
SUGGESTS RAIN WITH THE SHOWERS...A WITNESS OF THE THUNDERSTORMS
CLAIMS NO RAIN IS ACCOMPANYING THESE STORMS. THE THUNDERSTORMS
PRIMARILY IMPACTED THE CASCADES....BUT WERE ALSO OBSERVED IN THE
COLUMBIA RIDGE GORGE EAST OF CARSON. THE STORMS ARE QUICKLY TRACKING
TO THE NORTH. ANOTHER BAND OF STORMS IS APPROACHING FROM THE NORTH
AND THINK THAT SCATTERED CASCADE THUNDERSTORMS WILL CONTINUE UP TO
SUNRISE...THEN ISOLATED THUNDERSTORMS THROUGH THE REST OF THE DAY.

SATELLITE IMAGERY SHOWS THERE ARE THUNDERSTORMS TRYING TO DEVELOP
CLOSER TO THE LOW...JUST OFFSHORE THE CENTRAL OREGON COAST. HAVE
ADDED A SLIGHT CHANCE OF THUNDERSTORMS FOR THE COASTAL WATERS.

TEMPERATURES TODAY WILL BE SIMILAR TO SUNDAY'S. LESS CLOUDS OVER THE
AREA WILL RESULT IN MORE SOLAR INFLUENCE...BUT THE MORNING
TEMPERATURES ARE COOLER SO OVERALL EXPECT INLAND AFTERNOON
TEMPERATURES TO BE 1 TO 3 DEGREES WARMER THAN SUNDAY...BUT SHOULD
STILL REMAIN BELOW 90. MARINE CLOUDS ALONG THE COAST WILL KEEP HIGH
TEMPERATURES IN THE 60S.

MODELS SHOW THAT THE UPPER RIDGE WILL BEGIN TO REBUILD OVER THE
PACIFIC NW TONIGHT AND TUESDAY AND LIFT THE NEXT UPPER LEVEL
SHORTWAVE...WHICH SATELLITE SHOWS CURRENTLY AROUND 43N 141W...WELL
NORTH OF SEATTLE TUESDAY MORNING. ONSHORE WINDS WILL CONTINUE AS THIS
LOW PASSES NORTH OF THE WATER LATE TONIGHT AND EXPECT MARINE CLOUDS
OVER THE WATERS AND ALONG THE IMMEDIATE COAST. ONSHORE WINDS SHOULD
PUSH THESE CLOUDS INTO THE COAST RANGE...BUT DO NOT THINK THEY WILL
MOVE MUCH INTO THE WILLAMETTE VALLEY TUESDAY MORNING.

WITH LESS OF A MARINE INFLUENCE TO INLAND AREAS...EXPECT INLAND
TEMPERATURES TO WARM CLOSER TO 90 TUESDAY AFTERNOON. THE RIDGE WILL
STRENGTHEN WEDNESDAY AND THURSDAY WITH INLAND TEMPERATURES WARMING
BACK INTO THE MID TO UPPER 90S. 500 MB HEIGHTS RISE INTO THE 590S AND
850 MB TEMPS WARM ABOVE 20 DEG C WITH LITTLE TO NO MARINE INFLUENCE
FOR THE INLAND AREAS. TJ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THURSDAY NIGHT
THROUGH SUNDAY...THE GFS AND THE ECMWF KEEP THE UPPER-LEVEL RIDGE IN
PLACE OVER THE WESTERN US THROUGH THE END OF NEXT WEEK. THE ECMWF
DOES TRY TO BRING A TROUGH FURTHER SOUTH INTO BRITISH COLUMBIA FRIDAY
THROUGH SUNDAY. THIS WOULD TRANSITION US TO MORE ONSHORE FLOW KEEPING
TEMPERATURES A BIT LESS HOT NEXT WEEKEND...LOWER 90S INSTEAD OF UPPER
90S IN THE VALLEY. MONSOONAL MOISTURE LOOKS TO STAY FURTHER EAST OF
OUR AREA WHICH WILL KEEP US DRY THROUGH THE WEEKEND WITH LOWER
HUMIDITY. -MCCOY
&&

.AVIATION...MARGINALLY UNSTABLE CONDITIONS IN SOUTHERLY FLOW
CONTINUES THIS MORNING. THERE HAVE BEEN SOME THUNDERSTORM ACTIVITY
OVER THE CASCADE CREST FROM MOUNT HOOD INTO THE SOUTH WA CASCADES.
ANOTHER BATCH OF STORMS MAY AGAIN CLIP THE CASCADES NORTH OF MT.
JEFFERSON BETWEEN 10Z AND 12Z. ON THE COAST INCREASING ONSHORE
FLOW PUSHING MARINE STRATUS THROUGH GAPS IN COASTAL TERRAIN.
EARLIER MODEL RUN WAS SHOWING CLOUDS FILLING THE SOUTH WILLAMETTE
VALLEY AND ALONG THE CASCADE FOOTHILLS. COMPARING THE MODEL WITH
CURRENT OBS...THE MODEL IS A BIT OVERDONE SO WILL MAKE ADJUSTMENTS
FOR THE 12Z TAF PACKAGE. OVERALL FORECAST FOR TODAY...VFR INLAND. IFR
COAST RANGE WESTWARD WITH SOME IMPROVEMENT AFTER 18Z.

KPDX AND APPROACHES...VFR THROUGH THIS EVENING. THERE IS A LOW
CHANCE OF MVFR CIGS AROUND 2500-3000 FT TOWARD THE CASCADE
FOOTHILLS BETWEEN 12Z AND 16Z MON.
&&

.MARINE...LIGHT S TO SW WINDS OVER THE WATERS...THEN WINDS
GRADUALLY TURNING NW LATER TODAY. WESTERLY SWELL 3 TO 4 FT
CONTINUES. AFTERWARDS...WILL SEE RETURN OF GUSTY N WINDS AS
TYPICAL SUMMER PATTERN SETS UP WITH A THERMAL TROUGH DEVELOPING
OVER SW OREGON.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:56 AM PDTSmall Craft Advisory for WindsPQR64 hr

Nearby

Red Flag Warnings in Oregon, 2015Red Flag Warnings in Washington, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.